Dr. Eisner Answers Your GERD Questions: Throat and Ear Pain

Todd Eisner Health Guide
  • Dr. I have throat pain, hoarseness and an earache that won't go away. I do suffer from heartburn. Can the throat and ear pain be a result of GERD?


    While it is not uncommon for gastroesophageal reflux disease to cause sore throat and hoarseness as well as ear pain and even ear infections, other more serious conditions need to be excluded. You can try maximizing treatment of acid reflux with twice a day proton pump inhibitors. If your symptoms resolve completely, then it is likely a result of gastroesophageal reflux. If however, they persist, then evaluation with an ear nose and throat physician to rule out throat cancer is recommended.

    Add This Infographic to Your Website or Blog With This Code:


    I have been taking Aciphex for acid reflux and have developed severe headaches. Can I try other proton pump inhibitors?


    All of the proton pump inhibitors (Aciphex, Prevacid, Protonix, Nexium, Prilosec, Zegerid and Omeprazole) have about a 5% incidence of causing headaches. If one of the drugs causes headaches, it doesn't mean that the others will. Therefore, if you are experiencing headaches on Aciphex, you should check with your physician and ask to be switched to another. If a second of the proton pump inhibitors causes headaches as well, then you should try a medication in another drug class. For gastroesophageal reflux disease, that would best be accomplished with h2 receptor antagonists such as Pepcid, Zantac or Tagamet.


    I tend to get reflux symptoms whenever I exercise. It concerns me. What should I do?


    While it is not uncommon to suffer reflux symptoms while exercising, it is very important to make sure that the symptoms are not related to cardiac disease. If cardiac disease is ruled out, you probably have exertion-associated gastroesophageal reflux disease. 40% of heartburn sufferers experience heartburn during exercise. Unfortunately almost half of patients that suffer heartburn during exercise will eventually stop being physically active. Exercise and exertion-related activities cause the contents of the stomach, including acidic digestive juices, to move around vigorously inside the stomach walls, leading to an increase in reflux. If you are suffering from heartburn while exercising, to decrease the chance of it occurring, wait at least an hour after eating before you begin to exercise; avoid fatty or greasy foods; avoid caffeine; take an over-the-counter acid-reducer (such as Pepcid of Prilosec) before exercising; and try to avoid exercises that have less movement, such as riding a bike or walking, as opposed to jogging. Again, keep in mind that it is imperative to see your physician to rule out cardiac disease.


Published On: October 08, 2008